Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Sharp error estimates for a finite element-penalty approach to a class of regulator problems

Authors: Goong Chen, Wendell H. Mills, Shun Hua Sun and David A. Yost
Journal: Math. Comp. 40 (1983), 151-173
MSC: Primary 65K10; Secondary 49D30
MathSciNet review: 679438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Quadratic cost optimal controls can be solved by penalizing the governing linear differential equation [2], [9]. In this paper, we study the numerical analysis of this approach using finite elements. We formulate the geometric condition (H) which requires that pairs of certain related finite-dimensional approximation spaces form "angles" which are bounded away from the "180$ ^\circ$ angle". Under condition (H), we prove that the penalty parameter $ \varepsilon $ and the discretization parameter h are independent in the error bounds, thereby giving sharp asymptotic error estimates. This condition (H) is shown to be also a necessary condition for such independence. Examples and numerical evidence are also provided.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuska & A. K. Aziz, The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, ed.), Academic Press, New York, 1972. MR 0347104 (49:11824)
  • [2] A. V. Balakrishnan, "On a new computing technique in optimal control," SIAM J. Control., v. 6, 1968, pp. 149-173. MR 0250154 (40:3394)
  • [3] W. E. Bosarge & O. G. Johnson, "Error bounds of high order accuracy for the state regulator problem via piecewise polynomial approximation," SIAM J. Control, v. 9, 1971, pp. 15-28. MR 0289179 (44:6374)
  • [4] G. Chen & W. H. Mills, "Finite elements and terminal penalization for quadratic cost optimal control problems governed by ordinary differential equations," SIAM J. Control Optim., v. 19, 1981, pp. 744-764. MR 634952 (83a:49044)
  • [5] F. Deutsch, "The alternating method of von-Neumann," in Multivariate Approximation Theory (W. Schempp and K. Zeller, eds.), Birkhäuser Verlag, Basel, 1979.
  • [6] R. S. Falk, "A finite element method for the stationary Stokes equations using trial functions which do not have to satisfy $ \operatorname{div} v = 0$," Math. Comp., v. 30, 1976, pp. 698-702. MR 0421109 (54:9114)
  • [7] R. S. Falk & J. T. King, "A penalty and extrapolation method for the stationary Stokes equation," SIAM J. Numer. Anal., v. 13, 1976, pp. 814-829. MR 0471382 (57:11116)
  • [8] I. C. Gohberg & M. G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators, Transl. Math. Monographs, vol. 18, Amer. Math. Soc., Providence, R. I., 1969. MR 0246142 (39:7447)
  • [9] J. L. Lions, Optimal Control of Systems Governed by Partial Differential Equations, Springer-Verlag, Berlin and New York, 1971. MR 0271512 (42:6395)
  • [10] B. T. Polyak, "The convergence rate of the penalty function method," Zh. Vychisl. Mat. i Mat. Fiz., v. 11, 1971, pp. 3-11. (Russian)
  • [11] D. L. Russell, Mathematics of Finite Dimensional Control Systems, Theory and Design, Marcel Dekker, New York, 1979. MR 531035 (80d:93007)
  • [12] G. Strang & G. Fix, An Analysis of the Finite Element Method, Prentice-Hall, Englewood Cliffs, N. J., 1973. MR 0443377 (56:1747)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65K10, 49D30

Retrieve articles in all journals with MSC: 65K10, 49D30

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society